Kybernetika 48 no. 6, 1156-1179, 2012

Transformation of optimal control problems of descriptor systems into problems with state-space systems

Jovan Stefanovski


We show how we can transform the ${\mathscr H}_\infty$ and ${\mathscr H}_2$ control problems of descriptor systems with invariant zeros on the extended imaginary into problems with state-space systems without such zeros. Then we present necessary and sufficient conditions for existence of solutions of the original problems. Numerical algorithm for ${\mathscr H}_\infty $ control is given, based on the Nevanlinna-Pick theorem. Also, we present an explicit formula for the optimal ${\mathscr H}_2$ controller.


parametrization of stabilizing controllers, inner matrices, ${\mathscr H}_\infty $ and ${\mathscr H}_2$ control


93D15, 49J15


  1. J. A. Ball, I. Gohberg and L. Rodman: Interpolation of Rational Matrix Functions. Birkhauser Verlag, 1990.   CrossRef
  2. P. Gahinet and P. Apkarian: A linear matrix inequality approach to $\Hinf$-control. Internat. J. Robust and Nonlinear Control 4 (1990), 4, 421-448.   CrossRef
  3. M. Green, K. Glover, D. Limebeer and J. Doyle: A $J$-spectral factorization approach to $\Hinf$ control. SIAM J. Control Optim. 28 (1990), 6, 1350-1371.   CrossRef
  4. M. Green and D. J. N. Limebeer: Linear Robust Control. Information and System Science Series, Prentice Hall, 1994.   CrossRef
  5. K. J. Hunt, M. Šebek M. and V. Kučera: Polynomial solution of the standard multivariable $\H2$-optimal control problem. IEEE Trans. Automat. Control 39 (1994), 1502-1507.   CrossRef
  6. J. Y. Ishihara and M. H. Terra: Impulse controllability and observability of rectangular descriptor systems. IEEE Trans. Automat. Control 46 (2001), 6, 991-994.   CrossRef
  7. T. Iwasaki and R. E. Skelton: All controllers for the general control problem: LMI existence conditions and state space formulas. Automatica 30 (1994), 8, 1307-1317.   CrossRef
  8. V. Kučera: A comparison of approaches to solving $\H2$ control problems. Kybernetika 44 (2008), 3, 328-335.   CrossRef
  9. V. Kučera: The $\H2$ control problem: a general transfer-function solution. Internat. J. Control 80 (2007), 5, 800-815.   CrossRef
  10. H. Kwakernaak: Frequency domain solution of the $\Hinf$ problem for descriptor systems. Learning, Control and Hybrid Systems, Lecture Notes in Control and Information Sciences, Springer 241 (1999), 317-336.   CrossRef
  11. H. Kwakernaak: $\H2$-optimization - Theory and applications to robust control design. Annual Reviews in Control 26 (2002), 45-56.   CrossRef
  12. I. Masubuchi: Dissipativity inequalities for continuous-time descriptor systems with applications to synthesis of control gains. Systems Control Lett. 55 (2006), 158-164.   CrossRef
  13. I. Masubuchi: Output feedback controller synthesis for descriptor systems satisfying closed-loop dissipativity. Automatica 43 (2007), 339-345.   CrossRef
  14. A. Saberi, P. Sannuti and B. Chen: $\H2$ Optimal Control. Prentice Hall, Englewood Cliffs, NJ 1995.   CrossRef
  15. J. Stefanovski: Transformation of $J$-spectral factorization of improper matrices to proper matrices. Systems Control Lett. 59 (2009), 1, 48-49.   CrossRef
  16. J. Stefanovski: Simplified formula for the controller in optimal control problems. SIAM J. Control Appl. 45 (2007), 5, 2011-2034.   CrossRef
  17. J. Stefanovski: On general $\H2$ control: From frequency to time domain. Internat. J. Control 83 (2010), 12, 2519-2545.   CrossRef
  18. J. Stefanovski: New results and application of singular control. IEEE Trans. Automat. Control 56 (2011), 3, 632-637.   CrossRef
  19. K. Takaba, N. Morihira and T. Katayama: $\Hinf$ control for descriptor systems - A $J$-spectral factorization approach. In: Proc. 33rd IEEE Conf. Decision and Control Lake Buena Vista 1994, pp. 2251-2256.   CrossRef
  20. K. Takaba and T. Katayama: $\H2$ output feedback control for descriptor systems. Automatica 34 (1998), 841-850.   CrossRef
  21. X. Xin: Reduced-order controllers for the $\Hinf$ control problem with unstable invariant zeros. Automatica 40 (2004), 319-326.   CrossRef
  22. X. Xin, B. D. O. Anderson and T. Mita: Complete solution of the $4$-block $\Hinf$ control problem with infinite and finite j$\omega$ - axis zeros. Internat. J. Robust and Nonlinear Control 10 (2000), 59-81.   CrossRef
  23. X. Xin, S. Hara and M. Kaneda: Reduced-order proper $\Hinf$ controllers for descriptor systems: Existence conditions and LMI-based design algorithms. IEEE Trans. Automat. Control 53 (2008), 5, 1253-1258.   CrossRef
  24. K. Zhou, J. Doyle and K. Glover: Robust and Optimal Control. Prentice-Hall, Upper Saddle River, NJ 1996.   CrossRef